New York, 2016Flash Flood in New York, August 10, 2016
August 10, 2016 · NWS BUF · 1 event in 1 county or zone
Slow moving thunderstorms developed along the Lake Erie Lake Breeze. The rainfall rates peaked at four to five inches per hour as the storms neared Jamestown.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed along the Lake Erie Lake Breeze. The rainfall rates peaked at four to five inches per hour as the storms neared Jamestown. Route 60 between Peck Settlement Road and Johns Place was closed due to flooding. Other reports of more minor flooding were received including numerous manhole covers displaced due to overflowing storm drains, and an inch or two's worth of water flowing down the stairs near Jamestown High School.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 10, 3:42 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 10, 3:42 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
442 PM EDT WED AUG 10 2016
.SYNOPSIS...
Midsummer heat and humidity will continue through the end of the
work week...with scattered showers and thunderstorms possible inland
from the Great Lakes each afternoon. As we move into the weekend the
potential for more widespread and potentially beneficial rain will
increase as a slow moving frontal boundary sags into our region...
and multiple waves of low pressure ripple eastward along it.
&&
.NEAR TERM /THROUGH THURSDAY/...
For the rest of this afternoon...incoming drier air in the wake of
last night's shortwave along with building ridging at all levels
should result in a continued general trend toward more sunshine and
largely dry conditions. The one exception to this will be across the
Southern Tier and far interior portions of the Finger Lakes...where
daytime heating of our very warm/humid airmass and developing lake
breeze boundaries will likely lead to the redevelopment of some widely
scattered to scattered convection...the beginnings of which are now
being noted both on upstream radars and regional satellite imagery.
Temperature-wise, 850 mb temps of around +18C will again support highs
in the mid 80s to lower 90s...with the warmest readings (lower 90s)
extending from northern portions of the Niagara Frontier to the middle
and lower Genesee Valley. Coupled with dewpoints in the upper 60s to
lower 70s...this will make for uncomfortable conditions with heat
indices reaching into the 90s...though likely remaining below heat
advisory levels.
Tonight...any lingering diurnally-driven convection should quickly
fall apart this evening with both diminishing heating and the loss of
the supporting lake breeze boundaries. This should result in a return
to mainly dry weather for the balance of the night...though an additional
stray shower or storm cannot be completely ruled out across the Southern
Tier...which will lie just north of a corridor of shortwave energy
passing across Pennsylvania from west to east...and where some slight
chance PoPs will remain in play overnight. Otherwise...dewpoints holding
in the 65-70 degree range and temps ranging from the mid-upper 60s (higher
terrain) to the lower 70s (lower elevations) will make for another sultry
summer night...with lowering temp-dewpoint spreads also possibly allowing
for the development of some patchy fog across the North Country overnight.
On Thursday...the heat and humidity will continue with 850 mb temps
of around +18C again supporting highs ranging from the mid 80s across
the higher terrain to the lower 90s across our lower elevations away
from lake influences...while dewpoints will hold steady in the upper
60s to lower 70s. This will again allow heat indices to climb into
the 90s...with these reaching as high as the mid to upper 90s across
portions of the Genesee Valley and Finger Lakes (or to just below heat
advisory criteria).
As for convective potential on Thursday...a generally dry start to
the day will more than likely give way to renewed scattered shower
and thunderstorm activity south of Lake Ontario during the late morning
and afternoon hours as diurnal heating of our very warm and humid airmass
renders the atmosphere increasingly unstable...and as lake breeze boundaries
redevelop. Given the lack of any noteworthy synoptic-scale forcing...the
vast bulk of these should again tend to focus along and inland from the
developing lake breeze boundaries...or across the Southern Tier/Genesee
Valley and Finger Lakes. With precipitable water values also climbing
back toward 2 inches and a weak large-scale flow remaining in place...
some of the storms could again be slow-moving and capable of producing
locally heavy rainfall.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY/...
An east-west frontal boundary will remain nearly stationary to our
north on Thursday night before very slowly drifting south across
Lake Ontario Friday night and then gradually dropping across the
region over the weekend. Ahead of this front, it will be hot and
moist, with periodic showers and thunderstorms through the end of
the work week. Showers and thunderstorms will become more
widespread over the weekend, with the potential to produce heavy
rainfall and flash flooding.
On Thursday night it is difficult to completely rule out a
thunderstorm, however coverage should be limited with this boundary
too far north to provide a focus for convection. Chances will
increase on Friday, fueled by the moist airmass and increasing
daytime instability. Meanwhile, low pressure will approach from the
Upper Lakes Region which will increase mid-level winds on Friday and
Saturday. This will keep any storms that do form moving, with modest
wind shear suggesting a marginal risk for strong to severe storms.
The potential for heavy rain is a greater concern with precipitable
water values are literally off the charts. Model consensus shows
PWATS over 2 inches which is in the 99th percentile for this time of
year. In addition to this, a frontal boundary should very slowly
drop from north to south across the region Saturday and Sunday and
this will provide a focus for convection. Convection is likely to be
driven by subtle waves which will probably not be accurately modeled
this far out. However model consensus does agree on the patten, and
individual model runs develop convective complexes which have the
potential to bring very heavy rainfall to some locations. This is
not to say that all areas will get heavy rain (or even any rain),
since heavy rain will be localized and rainfall amounts vary by
location. And of course some rain would provide drought relief, but
very heavy rain will still cause flooding even with the dry
antecedent conditions.
Highs on Friday should range from the mid 80s to lower 90s and this
combined with dew points near 70 will result in heat index values in
the mid to upper 90s across the Genesee Valley and Finger Lakes
Region. Temperatures over the weekend will only be slightly
cooler,and it will remain very humid. The moisture will also prevent
temperatures from dropping much overnight.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A drier airmass will slowly works it way into the area for the start
of next week as the slow-moving frontal boundary shifts south and
east of the forecast area. Scattered showers and thunderstorms will
remain possible on Monday, before notably drier air and lower dew
points work their way into the region for Tuesday and Wednesday.
Temperatures will remain near seasonal values in the low to mid 80s
across the region behind the front, with a slow warming trend toward
mid-week.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
With respect to precipitation potential during the TAF period...this
will come in two main chunks tied to the peak of the diurnal heating
cycle both this afternoon and again Thursday afternoon. In both cases...
diurnal heating of our very warm and humid airmass and developing lake
breeze boundaries will lead to the development of widely scattered to
scattered showers and storms across the Southern Tier and interior Finger
Lakes this afternoon...and again across the Southern Tier/Genesee Valley
and Finger Lakes regions Thursday afternoon. Expect the activity to peak
during the mid to late afternoon hours both days...before diminishing
with the loss of heating during both evenings. While any of these showers/
storms will have the potential to produce brief/localized reductions
to IFR/MVFR...the inherent difficulty in exactly timing/placing such
activity precludes the usage of much more than VCTS/VCSH in the TAFs
for now.
Otherwise...largely dry VFR conditions will prevail save for a couple
possible exceptions. One of these will be east of Lake Ontario later
tonight...where nocturnal cooling of our humid airmass will allow
boundary layer temperatures to approach dewpoints...and could lead
to the development of at least some patchy MVFR fog as currently noted
in the KART TAF...with IFR fog not out of the question. The other will
be across interior portions of the Southern Tier...where some very low
stratus could redevelop later on tonight...though this remains more
questionable given the potential for at least some mid level clouds to
remain in place...a factor that could preclude the development of lower
clouds.
Outlook...
Thursday night and Friday...Mainly VFR with chance of showers and
thunderstorms.
Saturday and Sunday...VFR/MVFR with scattered to potentially more
numerous showers and thunderstorms.
Monday...Mainly VFR with chance of showers.
&&
.MARINE...
For the next couple of days...a relatively weak to modest pressure
gradient will persist across the Lower Great Lakes...resulting in
gradient winds and waves remaining below small craft advisory levels.
This stated...locally higher winds and waves will be possible within
widely scattered showers and thunderstorms both Thursday and Friday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...APFFEL
LONG TERM...CHURCH
AVIATION...CHURCH
MARINE...JJR
Hazardous weather outlook, Aug 10, 4:45 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
545 AM EDT WED AUG 10 2016
NYZ007-008-010-012-019>021-085-110945-
JEFFERSON-LEWIS-NORTHERN ERIE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
545 AM EDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COMPLEX FRONTAL ZONE IS FORECAST TO STALL OVER OUR REGION
SATURDAY THROUGH MONDAY. A SERIES OF DISTURBANCES WILL MOVE ALONG
THIS FRONTAL ZONE AND COMBINE WITH AN EXTREMELY MOIST AIRMASS TO
BRING THE POTENTIAL FOR PERIODS OF RAIN AND SCATTERED
THUNDERSTORMS. IF THIS RAIN MATERIALIZES IT WILL INITIALLY BE
BENEFICIAL TO OUR DROUGHT...HOWEVER THERE IS SOME POTENTIAL FOR
THE RAIN TO BECOME HEAVY ENOUGH LOCALLY TO PRODUCE ISOLATED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
545 AM EDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ001>006-011-013-014-110945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-GENESEE-
LIVINGSTON-ONTARIO-
545 AM EDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS TODAY
WILL SEND APPARENT TEMPERATURES WELL INTO THE 90S, POSSIBLY
TOUCHING 100F IN SPOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS
THURSDAY WILL AGAIN SEND APPARENT TEMPERATURES WELL INTO THE 90S,
POSSIBLY TOUCHING 100F IN SPOTS.
A COMPLEX FRONTAL ZONE IS FORECAST TO STALL OVER OUR REGION
SATURDAY THROUGH MONDAY. A SERIES OF DISTURBANCES WILL MOVE ALONG
THIS FRONTAL ZONE AND COMBINE WITH AN EXTREMELY MOIST AIRMASS TO
BRING THE POTENTIAL FOR PERIODS OF RAIN AND SCATTERED
THUNDERSTORMS. IF THIS RAIN MATERIALIZES IT WILL INITIALLY BE
BENEFICIAL TO OUR DROUGHT...HOWEVER THERE IS SOME POTENTIAL FOR
THE RAIN TO BECOME HEAVY ENOUGH LOCALLY TO PRODUCE ISOLATED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 10, 4:26 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
526 PM EDT WED AUG 10 2016
NYZ019-020-102230-
CATTARAUGUS-CHAUTAUQUA-
526 PM EDT WED AUG 10 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES...
AT 523 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER PANAMA
AND JAMESTOWN...OR 8 MILES EAST OF CLYMER...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...LAKEWOOD...FALCONER...
CLYMER...JAMESTOWN WEST...FINDLEY LAKE...FREWSBURG AND BUSTI.
THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 23.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4215 7976 4220 7864 4200 7862 4200 7976
TIME...MOT...LOC 2123Z 263DEG 19KT 4206 7948
WELCH
Flash Flood, Chautauqua
- When
- August 10, 5:15 PM EST to 6:15 PM EST
- Where
- Chautauqua County, 1.54 mi NNW of Stillwater to 1.59 mi NNE of Stillwater
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 42.072, -79.227
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New York, August 10, 20162 deaths · 1 event
- Rip Current in Florida, August 10, 20161 death · 2 injured · 1 event
- Lightning Strike in Ohio, August 10, 20161 death · 1 event
- Rip Current in Wisconsin, August 10, 20161 death · 1 event
- Flash Flooding and Flooding in Wisconsin, August 10 to 16, 2016$5.7 million · 14 events
- Flash Flooding and Hail in North Dakota, August 10, 2016$1.9 million · 3 in hail · 30 events
- Flash Flooding and Flood in Minnesota, August 10 to 11, 2016$295,000 · 2 in hail · 33 events
- Tornado and Damaging Winds in New York, August 10, 2016$617,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in Minnesota, August 10 to 11, 2016$240,000 · 6 events
- Flash Flooding and Hail in North Dakota, August 10 to 11, 2016$53,000 · 1.5 in hail · 9 events
- Flash Flood in Indiana, August 10, 2016$75,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2016$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658449.